In California I got down to 100 mg of Lamictal from an all time high of 400 mg. I’ve tapered it in two different stages first with 200 mg starting in March through May of last year then 100 mg this January. After the first 200 mg I was left so fatigued I took a 2 month break from all withdrawing and then returned to the Risperdal taper. I briefly got off all my Risperdal down from a 11 mg high. The last 1.5 mg I withdrew from way to fast as an experiment and had to reinstate .75 mg after suffering horribly for 3 weeks. What was interesting during the time that I was off of it is that though I was extremely ill in various ways I was for the first time in years free of irritability.
Now off of the last 100 mg of Lamictal my irritability has surfaced at an all time high. I can barely tolerate anyone. And my stress tolerance is close to zero. I have diagnosed myself with akathisia—the internal kind, not the muscular kind. I have a distinct inner disquiet. I googled a bit more to get info on this internal phenomena of akathisia and found virtually nothing, but in talking to my neuro-psychologist it is his opinion that akathisia is much more often experienced in this more subtle way rather than the classic can’t stop moving or sit down stuff you hear about all the time or see among those of us on neuroleptics. Akathisia is a frequent and common, often over-looked, adverse effect of neuroleptics. Often times additional drugs are given to get rid of the “agitation” which is often looked upon as part of the “disease.” I has become clear that one of the reasons I was prescribed so many medications was in large part due to the attempt to treat, usually unsuccessfully, the adverse effects of drugs I was already on.
My husband who is always figuring out what is causing my side effects before I do suggested that maybe cutting down the Lamictal brought out the akathisia caused by the Risperdal—that the Lamictal had been mitigating the symptoms. I ran this by my neuro-psych who confirmed it is his belief that psychiatrists prescribe Lamictal exactly for this purpose whether they are aware of it or not. He also said that it was possible that it was simply the withdrawal causing the symptom and perhaps not the risperdal. We ultimately can’t know. Alas, the constant frustration of those of us in withdrawal. We are each pioneers.
In any case, I’m choosing to return to withdrawing from the Risperdal again once I begin to taper again. It’s worked in the past to go back and forth between the Lamictal and Risperdal. They both cause horrible withdrawal symptoms for me at this point, but different ones, so taking a break from one drug helps my body recover from that drug withdrawal while I resume the withdrawal of the other.
With .75 mg left of the Risperdal I intend and hope to finish it off this time around. I will not predict how long it will take. I will wait a few more days as I am just now sleeping again since I returned from California.
I found a tiny, rustic cottage within city limits but amidst the trees in a wooded area. We are going to start looking for a house to buy. It’s become clear to me that I simply need to live in town. I miss my husband. The house sitting gig was a good thing.